Alert archive / Colorado / Winter Storm Warnings in 2023

Winter Storm Warning 1, NWS Pueblo, CO

January 14, 2023Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter storm warning at Jan 14, 2023, 3:53 AM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Jan 14, 2023, 5:00 PM MST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2023, 3:53 AM MST (10:53 UTC)
In effect from
Jan 14, 2023, 5:00 PM MST
Expired
Jan 15, 2023, 11:00 PM MST
In force
30 hr
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS45 KPUB 141053
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
353 AM MST Sat Jan 14 2023

COZ068-141900-
/O.UPG.KPUB.WW.Y.0003.230115T0000Z-230116T0600Z/
/O.NEW.KPUB.WS.W.0001.230115T0000Z-230116T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
353 AM MST Sat Jan 14 2023

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM MST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 22
  inches, heaviest near the summit of Wolf Creek Pass. Winds 
  gusting as high as 45 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...From 5 PM this afternoon to 11 PM MST Sunday.

* IMPACTS...Travel could be very difficult to impossible. Areas 
  of blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
7 follow-up statements
383 
WWUS45 KPUB 141758
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1058 AM MST Sat Jan 14 2023

COZ068-150200-
/O.CON.KPUB.WS.W.0001.230115T0000Z-230116T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1058 AM MST Sat Jan 14 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 PM MST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  22 inches, heaviest near the summit of Wolf Creek Pass. Winds 
  gusting as high as 45 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 5 PM this afternoon to 11 PM MST Sunday.

* IMPACTS...Travel could be very difficult to impossible. Areas 
  of blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
265 
WWUS45 KPUB 142136
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
236 PM MST Sat Jan 14 2023

COZ068-150545-
/O.CON.KPUB.WS.W.0001.230115T0000Z-230116T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
236 PM MST Sat Jan 14 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST
SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of one to
  two feet, with the heaviest near the summit of Wolf Creek Pass.
  Winds gusting as high as 45 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 11 PM MST Sunday.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ067-150545-
/O.NEW.KPUB.WW.Y.0004.230115T0000Z-230116T0600Z/
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-
236 PM MST Sat Jan 14 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM MST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 11 
  inches. Winds gusting as high as 45 mph.

* WHERE...Upper Rio Grande Valley/Eastern San Juan Mountains Below
  10000 Feet.

* WHEN...Until 11 PM MST Sunday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. Gusty winds could bring 
  down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
459 
WWUS45 KPUB 150636
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1136 PM MST Sat Jan 14 2023

COZ068-151445-
/O.CON.KPUB.WS.W.0001.000000T0000Z-230116T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1136 PM MST Sat Jan 14 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST
SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of one to
  two feet, with the heaviest near the summit of Wolf Creek Pass.
  Winds gusting as high as 45 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet County.

* WHEN...Until 11 PM MST Sunday.

* IMPACTS...Travel could be very difficult to impossible.
  Widespread blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ067-151445-
/O.CON.KPUB.WW.Y.0004.000000T0000Z-230116T0600Z/
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-
1136 PM MST Sat Jan 14 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST
SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 11 
  inches. Winds gusting as high as 45 mph.

* WHERE...Upper Rio Grande Valley/Eastern San Juan Mountains 
  Below 10000 Feet County.

* WHEN...Until 11 PM MST Sunday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. Gusty winds could bring 
  down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
248 
WWUS45 KPUB 151042
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
342 AM MST Sun Jan 15 2023

COZ068-151845-
/O.CON.KPUB.WS.W.0001.000000T0000Z-230116T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
342 AM MST Sun Jan 15 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of one to
  three feet, with the heaviest near the summit of Wolf Creek 
  Pass. Winds gusting as high as 45 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 11 PM MST Sunday.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ067-151845-
/O.CON.KPUB.WW.Y.0004.000000T0000Z-230116T0600Z/
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-
342 AM MST Sun Jan 15 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 
  inches. Winds gusting as high as 45 mph.

* WHERE...Upper Rio Grande Valley and Eastern San Juan Mountains
  Below 10000 Feet.

* WHEN...Until 11 PM MST Sunday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. Gusty winds could bring 
  down tree branches.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
000 
WWUS45 KPUB 151806
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1106 AM MST Sun Jan 15 2023

COZ068-160215-
/O.CON.KPUB.WS.W.0001.000000T0000Z-230116T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1106 AM MST Sun Jan 15 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of one to 
  three feet, with the heaviest near the summit of Wolf Creek 
  Pass. Winds gusting as high as 45 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 11 PM MST Sunday.

* IMPACTS...Travel could be very difficult to impossible. 
  Widespread blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ067-160215-
/O.CON.KPUB.WW.Y.0004.000000T0000Z-230116T0600Z/
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-
1106 AM MST Sun Jan 15 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 
  inches. Winds gusting as high as 45 mph.

* WHERE...Upper Rio Grande Valley and Eastern San Juan Mountains 
  Below 10000 Feet.

* WHEN...Until 11 PM MST Sunday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. Gusty winds could bring 
  down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
433 
WWUS45 KPUB 152159
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
259 PM MST Sun Jan 15 2023

COZ068-160600-
/O.CON.KPUB.WS.W.0001.000000T0000Z-230116T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
259 PM MST Sun Jan 15 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Heavy snow. Additional snow accumulations of up to 8 
  inches. Winds gusting as high as 45 mph.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Travel could be very difficult. Widespread blowing 
  snow could significantly reduce visibility. Gusty winds could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ067-160600-
/O.CON.KPUB.WW.Y.0004.000000T0000Z-230116T0600Z/
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-
259 PM MST Sun Jan 15 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to 4 inches. 
  Winds gusting as high as 45 mph.

* WHERE...Upper Rio Grande Valley/Eastern San Juan Mountains Below
  10000 Feet.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
922 
WWUS45 KPUB 160612
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1112 PM MST Sun Jan 15 2023

COZ068-160715-
/O.EXP.KPUB.WS.W.0001.000000T0000Z-230116T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1112 PM MST Sun Jan 15 2023

...WINTER STORM WARNING HAS EXPIRED...

Lingering snow showers are expected to continue, however amounts
and snowfall rates will not be high enough to warrant extending
the Winter Storm Warning, therefore the Winter Storm Warning has
been allowed to expire. Roads, especially higher elevation roads,
still may be hazardous due to compacted snow. 

$$

COZ067-160715-
/O.EXP.KPUB.WW.Y.0004.000000T0000Z-230116T0600Z/
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-
1112 PM MST Sun Jan 15 2023

...WINTER WEATHER ADVISORY HAS EXPIRED...

Lingering snow showers are expected to continue, however amounts
and snowfall rates will not be high enough to warrant extending
the Winter Weather Advisory, therefore the Winter Weather Advisory
has been allowed to expire. Roads, especially higher elevation 
roads, still may be hazardous due to compacted snow. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm warning went out at Jan 13, 10:09 PM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Jan 13, 10:09 PM MST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1009 PM MST Fri Jan 13 2023

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM MST Fri Jan 13 2023

Key messages:

1) Spotty critical fire weather conditions along the southern I-25
Corridor Saturday afternoon.

Currently...Dry and mild conditions across the region today as an
upper ridge of high pressure sits over the Four Corners. meanwhile,
a longwave trough of low pressure sits just off the West Coast. The
upper ridge axis was located over western CO, producing west to
northwest flow aloft across the forecast area. Scattered high clouds
are in place, with most areas warming into the mid 40s to mid 50s.

Tonight and Tomorrow...The upper ridge axis slowly crosses the state
tonight, reaching the eastern border Saturday morning. Weak wind
flow aloft will transition to a more brisk southwest direction
overnight, which will then translate to increasing west to southwest
surface winds for portions of the area tomorrow. This will be most
evident throughout the normal wind-prone areas along the I-25
Corridor. The occasionally gusty winds, coupled with expected temps
well above normal, will produce some spotty critical fire weather
conditions in southern Pueblo, Huerfano, and western Las Animas
counties for a few hours during the afternoon. The enhanced fire
danger is not anticipated to be widespread enough to warrant any
sort of highlight, but please be aware of the potential during any
outdoor activities.

Increasing southwest flow on the backside of the ridge, and ahead of
the next incoming upper disturbance, will draw moisture back up
across the Four Corners and into western CO. Isolated snow showers
will make a return to the Continental Divide by late afternoon, with
the focus area being the southwestern mts.

As for temps, plan on lows in the 20s for most location tonight,
though the lee slopes of the eastern mts will likely be a bit warmer
at around 30F, and the San Luis Valley is expected to dip into the 5
to 15 degree range. Tomorrow the increasing winds are forecast to
bump afternoon temps up into the 40s for the San Luis Valley, mid
40s to mid 50s for the Upper Arkansas River Valley, and into the
upper 50s to upper 60s for the plains. Moore

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM MST Fri Jan 13 2023

Key Messages:

1) Accumulating snow returns to the Continental Divide late
Saturday, with periodic snow continuing through the period. Winter
Weather Advisory now in effect for the eastern San Juan mountains
Saturday evening through Sunday night.

2) Potential active weather across the plains late in the period,
especially Tuesday night into Wednesday, though confidence
remains on the low side at this time.

The upper ridging noted at the start of the weekend continues to
the east, as the upper level trough over the western CONUS inches
closer. The anticipated setup will bring a return to southwest
flow aloft and increasing snow chances across the Continental
Divide on Saturday. While chances begin to increase late in the
day Saturday, anticipate them to really ramp up Saturday night
into Sunday with the arrival of stronger mid level energy and
increased moisture. The arrival of these increased snow chances
over the Continental Divide will mark the beginning of continued
periodic snow through the remainder of the period. The heaviest
snow into Sunday and Sunday night will likely occur over the
eastern San Juan mountains, where snowfall amounts of 5 to 15
inches are likely to occur over that extended period. With these
expected amounts, have issued a Winter Weather Advisory for the
eastern San Juan mountains from Saturday evening into Sunday
night. Elsewhere across the Continental Divide, amounts do look to
remain minor. Still looks to be some slight potential for a small
window of precip over the plains late Sunday and Sunday night,
though overall pattern really won't support any widespread precip
development.

More normal temps return early next week, with some additional
cooling anticipated through the work week. Pattern looks to remain
fairly active during this time with guidance showing the
possibility for larger systems to swing through the region. This
could provide increased precip chances over the plains, which
guidance is also showing. Morning guidance showing a more
southerly trend with the 500mb and 700mb lows which would support
more precip/snow development across the plains. While this remains
a possibility, it is still too early to grab onto any one
particular solution at this time. With this in mind, have
maintained the area wide high chance pops in the forecast. Beyond
this, a fairly active and highly amplified pattern remains
possible that if verifies, would bring returning areawide
precip/snow chances to much of southern Colorado.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1007 PM MST Fri Jan 13 2023

VFR conditions at all three terminals through the next 24 hours.
Winds will increase slightly at around 10 to 12 kts for Saturday
afternoon. Increased mid and high level clouds is expected
overnight and tomorrow.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM Saturday to 11 PM MST Sunday
for COZ068.

&&

SHORT TERM...MOORE
LONG TERM...RODRIGUEZ
AVIATION...MOZLEY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 2:36 PM MSTWinter Weather AdvisoryPUBConejos, Mineral, Rio Grande32 hr

Nearby

Winter Storm Warnings in Colorado, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.